Back to Journals » Neuropsychiatric Disease and Treatment » Volume 16

Drug-Induced Movement Disorders and Its Associated Factors Among Patients Attending Treatment at Public Hospitals in Eastern Ethiopia

Authors Misgana T, Yigzaw N, Asfaw G

Received 20 May 2020

Accepted for publication 1 August 2020

Published 17 August 2020 Volume 2020:16 Pages 1987—1995

DOI https://doi.org/10.2147/NDT.S261272

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 3

Editor who approved publication: Dr Roger Pinder


Tadesse Misgana,1 Niguse Yigzaw,2 Getachew Asfaw3

1Department of Psychiatry, College of Health and Medical Sciences, Haramaya University, Harar, Ethiopia; 2Department of Psychiatry, College of Medicine and Health Science, University of Gondar, Gondar, Ethiopia; 3Research and Training Department, Amanuel Mental Specialized Hospital, Addis Ababa, Ethiopia

Correspondence: Tadesse Misgana Tel +251 923 100 463
Email tadessemisgana25@gmail.com

Background: Antipsychotic medications have both beneficial and undesired effects at a dose used for treatment purposes. Among undesired effects caused by antipsychotics, movement disorders are prevalent. However, there is no study done to determine the prevalence of movement disorders that occurred due to antipsychotics and their determinants in eastern Ethiopia.
Objective: This study aimed to find out the prevalence of drug-induced movement disorders and its determinants among patients who had been on follow-up at public hospitals in eastern Ethiopia.
Methods: A cross-sectional study was conducted from May to June 2018 at HFSUH and Jugal hospital. Extrapyramidal symptom rating scale (ESRS) was used to identify patients with drug-induced movement disorders in a sample of 411 outpatients. A systematic random sampling method was used to select the sample. Logistic regression was done to identify factors associated.
Results: A drug-induced movement disorder was found in 44% of the participants: Of this, 27.3% had drug-induced pseudo-Parkinsonism, 21.2% had drug-induced akathisia, 9.5% had drug-induced tardive dyskinesia, and 3.4% had drug-induced tardive dystonia. Being female was associated with pseudo-Parkinsonism (AOR=3.6, 95% CI: 2.03, 6.35), akathisia (AOR=4.9, 95% CI: 2.73, 8.78), and tardive dyskinesia (AOR=2.51, 95% CI: 1.08, 5.86) and being male with tardive dystonia (AOR=4.6, 95% CI: 1.8, 18.5). Alcohol use was associated with tardive dyskinesia (AOR= 5.89, 95% CI: 2.20, 15.69).
Conclusion: Drug-induced movement disorder in this study was high and nearly half of patients on antipsychotic treatment were experiencing it. Age, sex, and doses of antipsychotics were factors associated with all of the types of drug-induced movement disorders.

Keywords: akathisia, pseudo-parkinsonism, tardive dyskinesia, tardive dystonia, movement disorders, Ethiopia

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]